West Virginia, 2008Damaging Wind in West Virginia, July 5, 2008
July 5, 2008 · NWS LWX · 1 event in 1 county or zone
A stationary frontal boundary was stretched across the Mid Atlantic on July 5th. This boundary combined with a very humid atmosphere to produce scattered showers and thunderstorms across portions of the eastern pan handle of West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary frontal boundary was stretched across the Mid Atlantic on July 5th. This boundary combined with a very humid atmosphere to produce scattered showers and thunderstorms across portions of the eastern pan handle of West Virginia. One severe storm in Grant County produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 2:11 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 5, 2:11 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT SAT JUL 5 2008
.SYNOPSIS...
A FRONT WILL REMAIN STALLED THE MID ATLANTIC THROUGH MONDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP IN
VICINITY OF THE BOUNDARY UNTIL IT MOVES NORTH AND DISSIPATES LATE
MONDAY. A SECOND FRONT WILL MOVE INTO THE AREA LATE NEXT WEEK.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
PARTIAL BREAKS IN CLOUD COVER THIS MRNG ACROSS THE WRN HALF OF THE
CWA HAS AIDED IN THE INCR INSTAB AND SUBSEQUENT INITIATION OF SCT/D
TSTMS ALONG RIDGE LINES. A WEAK 25-30KT 700-800MB LAYER JET REGION
ACROSS THE CNTRL APLCHNS LIKELY AIDING IN LIFT ALONG THE BLUE RIDGE
W OF I-81 AND S OF THE PTMC HILANDS. OTHER SCT/D ACTIVITY ACROSS THE
NRN BLUE RIDGE IN FREDRICK CO MD. LIFE SPAN OF INDIV CELLS IS FAIRLY
SHORT AWAY FROM THE RIDGE LINES...THO CONT/D DEVELOPMENT AND
MULTIPLE OUTFLOW BNDRIES...ALONG W/ THE APRCHNG UPPER DYNAMICS WILL
LIKELY MAKE A CONCERTED EFFORT TO PUSH THE ACTIVITY E/WRD INTO THE
PIEDMONT.
12Z GFS DEVELOPING A SIZABLE CAPE REGION ACROSS THE I-95 CRDR FROM
NC INTO NRN VA...UPWARD OF 2500 J/KG IN EXTREME SRN PRTN OF THE
CWA...W/ A +2000 STREAK TO THE MASON/DIXON LINE. THESE VALUES MAY BE
A BIT ADVANTAGEOUS W/ TEMPS STRUGGLING INTO THE L80S...THO HIGH
MOISTURE THRESHOLDS MAY PRODUCE THE NECESSARY LL LAPSE RATES TO CONT
BREAKING THE BNDRY LAYER INVRSN. KEPT CATEG POPS IN THE THRU LATE
EVNG...W/ A SLIGHT DECR FOR THE OVERNIGHT HRS. THE REMAINDER OF THE
AFTN AND EARLY EVNG WILL CONT TO BE HAZY W/ SCT/D CB DEVELOPING
ACROSS THE MTNS AND EVNTLY INTO THE PIEDMONT. PWAT VALUES EXPTD NEAR
2 INCHES BY LATE THIS EVNG. SMALL-SCALE/ISLTD FLOODING ONE OF THE
CONCERNS W/ NEARLY ANY TYPE OF CONVECTIVE ACTIVITY. ONE LIMITING
FACTOR WOULD BE THE FORWARD SPEED FROM THE DECENT 30-40KT MID LEVEL
STEERING FLOW. BEING ON THE WAA SIDE OF THE UPPER TROD AXIS ACROSS
THE OHIO RVR VALLEY PULLS THE UPPER DIVERGENCE ACROSS THE AREA
TODAY. WEAK BNDRY LAYER FLOW NOT FAVORABLE FOR TRAINING /ESPC W/
CALM SFC WINDS/...THO INDIV CELLS COULD AGAIN REPLACE THESE HIGH
PWAT VALUES IN THE LOWER LEVELS TO LOCALIZED AREAS OF TORRENTIAL
/SHORT-LIVED/ RAIN EVENTS.
THE COLUMN LOOKS SIMILAR TO FRI W/ THE RANDOM DRY LAYERS IN THE
MID LEVELS...AND A MOIST SFC-6KM REGION. ISLTD DWNBRST PTNL EXISTS
AGAIN...AS WELL AS A MINOR HAIL THREAT. THE INITIAL TSTMS ON THE
4TH THAT DEVELOPED ACRS THE BLUE RIDGE HAD EVIDENCE OF WEAK ROTATING
UPDRAFTS...THO THEY WERE PULSE IN NATURE. THIS SEEMS WORRISOME...NOT
SO MUCH FROM A TORNADIC STAND-POINT BUT LONGER LIVED STORMS THAT CAN
PRODUCE DAMAGING WIND GUSTS W/ FROM A MUCH LOWER HEIGHT THAN A
TYPICAL PULSE STORM...NOT TO MENTION MODIFYING IT/S ENVRMNT AND
STEER AWAY FROM THE MEAN FLOW. THIS TYPE OF SCENARIO COULD REPEAT
TODAY /AS WELL AS THE NEXT COUPLE OF DAYS/ WITH A SIMILAR REGIME
IN PLACE. THE DYNAMICS OF THE UPPER TROF MAY AGAIN OVERRULE THE
TYPICAL SUMMER-DAY TSTM NEED FOR LARGE AMNTS OF INSTAB.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SUNDAY/...
NAM PSBLY KEYING IN ON THE DVLPMNT OF AN LEE MESO LOW ACROSS THE
SHNDH VALLEY OVRNGHT...WHICH SPINS AREAS OF CONVECTIVE ACTIVITY
INTO THE REGION FROM THE SW INTO EARLY SUN. A VAGUELY SIMILAR
FEATURE FROM THE 12Z GFS. UNSURE HOW MUCH INSTAB WILL BE AVAILABLE
FOR EARLY MRNG CONVN...THO A BNDRY LAYER INV MAY NOT BE ABLE TO SET
UP W/ THE NEARLY OVERCAST SKIES AND DYNAMIC BNDRY LAYER MIXING
OVRNGHT. EXPTNG PATCHY FOG/DZ/-RA SCT/D IN COVERAGE
OVERNIGHT...DISSIPATING DRNG THE MRNG HRS. A NEAR PERSISTENCE
FORECAST FOR SUN W/ LIKELY POPS/TSTM CHNCS. SLIGHTLY LESS COVERAGE
AND CERTAINTY AT THIS POINT...BUT UNDER NEARLY THE SAME REGIME. AFTN
TSTMS UNDER THE BEST AREAS OF CLEARING...LIKELY MTN CONVN AGAIN.
NEARLY THE SAME FORECASTED CONVECTIVE PARAMETERS FOR SUN AFTN FROM
THIS AFTN /SAME LOCALES/.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE LONG TERM PORTION OF THE FORECAST WILL REMAIN UNSETTLED WELL
INTO NEXT WEEK.
WEAK BOUNDARY CURRENTLY STALLED ACROSS THE CENTRAL CWFA WILL HANG
AROUND THROUGH MUCH OF MONDAY BEFORE MOVING NORTHWARD AND
DISSIPATING. THE BOUNDARY WILL SERVE TO FOCUS SHOWERS AND
THUNDERSTORMS FOR SUNDAY AND INTO MONDAY. TUESDAY WILL BE A
TRANSITION DAY...AS HIGH PRESSURE REMAINS OFF THE COAST AND A FRONT
WILL MOVE INTO THE OHIO VALLEY. WHILE SCATTERED CONVECTION IS
POSSIBLE SUNDAY NIGHT THROUGH MONDAY...CONVECTION WILL BE MORE
ISOLATED IN NATURE ON TUESDAY.
A FRONT WILL BEGIN TO APPROACH THE AREA ON WEDNESDAY...WITH
INCREASING CHANCES OF PRECIPITATION. THIS FRONT ALSO LOOKS PRETTY
SLOW TO DEPART THE CWFA...AND MAY END UP STALLING SOMEWHERE OVER THE
CENTRAL/SOUTHERN VA. HAVE PLAYED THINGS OPTIMISTIC AND KEPT THE
NORTHERN CWFA DRY FRIDAY AND SATURDAY WITH THE FRONT STALLING TO THE
SOUTH OF THE CWFA.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
HZ AND MVFR VSBYS WILL CONT TO INFLUENCE THE REGION INTO THE EVNG
HRS. SCT/D TSTMS WILL CONT TO DEVELOP ACROSS THE MTNS...DRIFTING
SLOWLY E/WRD. THE STORMS ARE NOT EXPTD TO PUSH INTO THE PIEDMONT AND
I-95 CRDR UNTIL LATER IN THE EVNG WHEN OUTFLOW BNDRIES CAN PUSH
CONVECTION FURTHER E/WRD. IF THAT DOESN/T HAPPEN...TERMINAL MAY
REMAIN FAIRLY DRY INTO THE NIGHTTIME HRS. DEEP LOW LEVEL MOISTURE
WILL CREATE FOR PERSISTENT VFR/MVFR HZ/BR COND/S THRU EARLY SUNDAY.
KCHO/KMRB EXPTD TO DROP FOR A FEW HRS NEAR SUNRISE TO VLIFR/LIFR
COND/S...PERSISTENCE FROM THIS MRNG...AS WELL AS A NEAR REPEAT OF
TODAY/S WX FOR SUNDAY.
A FRONTAL BOUNDARY WILL REMAIN STALLED OVER THE ARE THROUGH MONDAY.
A SECOND FRONTAL BOUNDARY WILL MOVE THROUGH THE REGION DURING THE
MIDDLE OF NEXT WEEK. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO AFFECT THE CIGS/VSBYS THROUGH THE MIDDLE OF NEXT WEEK.
SOME DRYING IS POSSIBLE BY LATE WEEK.
&&
.MARINE...
LIGHT WINDS THRU SUNDAY. SCT/D TSTM ACTIVITY AGAIN PSLBE OVER
PORTIONS OF THE CHESAPEAKE AND TIDAL PTMC LATE TONIGHT AND
OVERNIGHT. NO SCA CONDS EXPTD THRU THE SUN.
SOME CHANNELING UP THE BAY IS POSSIBLE TOMORROW NIGHT...BUT THE
LOCAL MODELS AND BUFKIT KEEP THE WINDS JUST BELOW SCA CRITERIA.
SOUTHERLY CHANNELING UP THE BAY WILL OCCUR AGAIN TUESDAY NIGHT AHEAD
OF AN APPROACHING COLD FRONT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SCHOOR/LISTEMAA
Hazardous weather outlook, Jul 5, 10:13 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT SAT JUL 5 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
061515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1113 AM EDT SAT JUL 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY. HEAVY DOWNPOURS...COULD LEAD TO
SOME LOCALIZED FLOODING. SOUTHERN MARYLAND AND THE FREDERICKSBURG
AREA OF VIRGINIA HAVE THE RISK FOR MORE DAMAGING THUNDERSTORMS
TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL STALL OVER THE MID ATLANTIC THROUGH MONDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS
BOUNDARY. A FEW OF THE STORMS MAY BECOME SEVERE...AND WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.
HEAVY DOWNPOURS...COULD LEAD TO SOME LOCALIZED FLOODING. MORE
THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-061515-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1113 AM EDT SAT JUL 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY. HEAVY DOWNPOURS...COULD LEAD TO
SOME LOCALIZED FLOODING. CENTRAL VIRGINIA ALSO HAS THE RISK FOR
DAMAGING THUNDERSTORMS TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL STALL OVER THE MID ATLANTIC THROUGH MONDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS
BOUNDARY. A FEW OF THE STORMS MAY BECOME SEVERE...AND WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY
DOWNPOURS...COULD LEAD TO SOME LOCALIZED FLOODING. MORE
THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
In the hours before
Special weather statement, Jul 5, 1:25 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT SAT JUL 5 2008
VAZ027-WVZ055-051900-
SHENANDOAH VA-HARDY WV-
225 PM EDT SAT JUL 5 2008
...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH AND HARDY COUNTIES...
AT 225 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 34
MILES SOUTHEAST OF TOMS BROOK...MOVING EAST AT 15 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF WILL BE AFFECTED BY THIS STORM.
BJL
Special weather statement, Jul 5, 2:29 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT SAT JUL 5 2008
VAZ025-036-037-052000-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
329 PM EDT SAT JUL 5 2008
...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...
AT 329 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHERANDO...MOVING NORTHEAST AT 9 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF AFTON AND CROZET WILL BE AFFECTED BY THIS STORM.
BJL
Special weather statement, Jul 5, 3:00 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT SAT JUL 5 2008
WVZ501-502-052030-
WESTERN GRANT WV-EASTERN GRANT WV-
400 PM EDT SAT JUL 5 2008
...STRONG THUNDERSTORMS TO AFFECT WESTERN GRANT AND EASTERN GRANT
COUNTIES...
AT 400 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF BISMARCK...MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF BISMARCK...SCHERR...MOUNT STORM...MOUNT PISGAH AND
MARTIN WILL BE AFFECTED BY THIS STORM.
BJL
Thunderstorm Wind, Grant
- When
- July 5, 3:38 PM EST
- Where
- Grant County, 0.67 mi NE of Bayard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.277, -79.241
Grant County Emergency Management reported a large tree down in Route 50 in Mount Storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in South Carolina, July 5, 20081 death · 55 kt wind · 4 events
- Hail in Nebraska, July 5, 2008$1.8 million · 1.75 in hail · 4 events
- Flash Flooding and Hail in Arkansas, July 5, 2008$450,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Georgia, July 5, 2008$78,000 · 1 in hail · 13 events
- Hail and Damaging Wind in North Dakota, July 5, 2008$116,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Winds in Arkansas, July 5, 2008$105,000 · 70 kt wind · 5 events
- Flash Flood and Hail in North Carolina, July 5, 2008$50,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, July 5, 2008$40,000 · 55 kt wind · 7 events
- Flash Flood in West Virginia, July 5, 2008$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2008$30,000 · 1.75 in hail · 10 events
- Flash Flooding and Flood in Nebraska, July 5 to 7, 20081.75 in hail · 17 events
- High Wind in Colorado, July 5, 2008$20,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117885.